Separate episodes of capillary leak syndrome and pulmonary hypertension after adjuvant gemcitabine and three years later after nab-paclitaxel for metastatic disease

Andrea Casadei Gardini, Michele Aquilina, Devil Oboldi, Alessandro Lucchesi, Silvia Carloni, Elena Tenti, Marco A. Burgio, Dino Amadori, Giovanni L. Frassineti

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Systemic capillary leak syndrome is a rare disease with a high mortality rate. This syndrome is characterised by generalised edema, hypotension, hemoconcentration, and hypoproteinemia. The cause is the sudden onset of capillary hyperpermeability with extravasations of plasma from the intravascular to the extravascular compartment. We present the case of a patient who experienced two episodes of systemic capillary leak syndrome and pulmonary hypertension; the first after gemcitabine in an adjuvant setting and the second three years later after treatment with nab-paclitaxel for metastatic disease.Case presentation: A 65-year-old patient underwent a pancreatectomy in January 2010 for ductal carcinoma (pT3 N0 M0, stage IIa), followed by adjuvant chemotherapy. Seven days after the last cycle, she developed dyspnea associated with orthopnea and cough. A transthoracic cardiac ecocolordoppler was performed, with evidence of pulmonary hypertension (58 mmHg). Blood tests showed an increase in creatinine, pro-BNP and D-Dimer. She began high-dose diuretic therapy combined with cortisone. After a month, the patient was eupneic and the anasarca had resolved. We decided gradually to reduce the steroid and diuretic therapy. After ten days of the reduction, the patient began to re-present the same symptoms after treatment with gemcitabine. Corticosteroid therapy was restored with rapid clinical benefit and decreased pro-BNP after a week of treatment. After two years, the disease returned. As a first line treatment, it was decided to use nab-paclitaxel 100 mg/m2 weekly. After two doses, followed by approximately 14 days of treatment, the patient developed acute respiratory distress syndrome. The clinical suspicion was a relapse of capillary leak syndrome and treatment with a high-dose diuretic (furosemide 250 mg daily) was started combined with cortisone (40 mg methylprednisolone). The patient showed a progressive clinical benefit.Conclusions: In patients treated with gemcitabine and nab-paclitaxel who experience a sudden onset of diffuse edema with respiratory distress, capillary leak syndrome should be suspected. Immediate treatment with corticosteroids may be life-saving.

Original languageEnglish
Article number542
JournalBMC Cancer
Volume13
DOIs
Publication statusPublished - Nov 12 2013

Keywords

  • Abraxane
  • Capillary leak syndrome
  • Chemotherapy
  • Gemcitabine
  • Nab-paclitaxel
  • Pulmonary hypertension

ASJC Scopus subject areas

  • Oncology
  • Cancer Research
  • Genetics

Fingerprint Dive into the research topics of 'Separate episodes of capillary leak syndrome and pulmonary hypertension after adjuvant gemcitabine and three years later after nab-paclitaxel for metastatic disease'. Together they form a unique fingerprint.

Cite this